Wisconsin, 2004

Flood in Wisconsin, May 24 to 31, 2004

May 24 to 31, 2004 · NWS MKX · 1 event in 1 county or zone

The Rock River at Afton rose above its flood stage of 9 feet on May 24 at 0122 CST and crested on June 1st. The river fell below its flood stage on July 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$500,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Rock River at Afton rose above its flood stage of 9 feet on May 24 at 0122 CST and crested on June 1st. The river fell below its flood stage on July 8th. The Rock River at Newville rose above its flood stage of 10 feet on May 26 at 1430 CST and crested on June 6th. Water damage to road systems, parks, treatment plants, and basements was noted along most rivers and streams. In addition, crop damage and erosion was moderate to severe in low lands. The Rock River at Newville fell below its flood stage on July 6th. For more information, please refer to the June 2004 and July 2004 editions of StormData. Refer to the narrative for the May 25th flood event in Green Lake County for related details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 10 hours 52 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN MAY 23 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING.

LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW
REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND
DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR
WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER
PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE
IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED
SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM
DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING.

SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND
1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD
WATCH EXTENDED UNTIL MIDNIGHT.

NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND
MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT
ACROSS SOUTHERN WI.

ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING
ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO
INCLUDE IN FORECAST ATTN.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
UNTIL MIDNIGHT.
Hazardous weather outlook, May 23, 5:46 AM CST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
646 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND
ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM
THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS
EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW
PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 23, 7:47 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          SE DE FOREST            43.25N 89.35W
05/23/2004                   DANE               WI   PUBLIC

            TWO PUBLIC REPORTS OF BRIEF WEAK TORNADO ACROSS HIGHWAY
            51

&&

AK
Local storm report, May 23, 7:53 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          6 NW COLUMBUS           43.40N 89.11W
05/23/2004                   COLUMBIA           WI   TRAINED SPOTTER

            BRIEF TORNADO INTENSITY UNKNOWN

&&

AK
Local storm report, May 23, 7:55 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             BROWN DEER              43.17N 87.97W
05/23/2004  1.50 INCH        MILWAUKEE          WI   AMATEUR RADIO

            SEVERAL REPORTS OF VARIOUS HAIL SIZES FROM HAMS OVER
            NORTHERN MILWAUKEE COUNTY.

&&

AK
Local storm report, May 23, 7:56 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
856 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             MEQUON                  43.24N 87.99W
05/23/2004  1.25 INCH        OZAUKEE            WI   AMATEUR RADIO

&&

AK
Special weather statement, May 23, 8:30 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 PM CDT SUN MAY 23 2004

WIZ057>060-065-066-071-072-240300-
COLUMBIA-DODGE-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-WASHINGTON-WAUKESHA-
930 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 CANCELED...

THE SEVERE WEATHER HAS ENDED FOR COLUMBIA...DODGE...KENOSHA...
MILWAUKEE...OZAUKEE...RACINE...WASHINGTON AND WAUKESHA COUNTIES.

NO ADDITIONAL SEVERE WEATHER IS EXPECTED ACROSS SOUTHERN WISCONSIN
TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY NIGHT.

EISE
Local storm report, May 23, 8:33 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 S OREGON              42.88N 89.38W
05/23/2004  1.00 INCH        DANE               WI   AMATEUR RADIO

0635 PM     HAIL             STOUGHTON               42.92N 89.22W
05/23/2004  0.75 INCH        DANE               WI   AMATEUR RADIO

0701 PM     TORNADO          SE DE FOREST            43.25N 89.35W
05/23/2004                   DANE               WI   PUBLIC

            TWO PUBLIC REPORTS OF BRIEF WEAK TORNADO ACROSS HIGHWAY
            51

0720 PM     HAIL             JEFFERSON               43.01N 88.81W
05/23/2004  0.75 INCH        JEFFERSON          WI   LAW ENFORCEMENT

0725 PM     TORNADO          6 NW COLUMBUS           43.40N 89.11W
05/23/2004                   COLUMBIA           WI   TRAINED SPOTTER

            BRIEF TORNADO INTENSITY UNKNOWN

0753 PM     HAIL             1 S OCONOMOWOC          43.10N 88.50W
05/23/2004  0.88 INCH        WAUKESHA           WI   NWS EMPLOYEE

0841 PM     HAIL             BROWN DEER              43.17N 87.97W
05/23/2004  1.00 INCH        MILWAUKEE          WI   AMATEUR RADIO

0848 PM     HAIL             BROWN DEER              43.17N 87.97W
05/23/2004  1.50 INCH        MILWAUKEE          WI   AMATEUR RADIO

            SEVERAL REPORTS OF VARIOUS HAIL SIZES FROM HAMS OVER
            NORTHERN MILWAUKEE COUNTY.

0852 PM     HAIL             MEQUON                  43.24N 87.99W
05/23/2004  1.25 INCH        OZAUKEE            WI   AMATEUR RADIO

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock

When
May 24, 1:22 AM CST to May 31, 11:59 PM CST
Where
Rock forecast zone
Property damage
$300,000
Crop damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404105.